2 doctors weighed in:

Can you develop an allergy to the mirena iud? I had the mirena IUD inserted over 2 years ago. For the past 6 months, I have had a skin rash for which multiple doctors have been unable to find a cause, including a dermatologist and an allergist. Is it po

2 doctors weighed in
Dr. Joram Seggev
Internal Medicine - Allergy & Immunology

In brief: It is possible

This iud most common skin side effect is acne.
However, there have been reports of hives, swelling of face and rashes. Discuss with your gynecologist the possibility of removing the iud, to see whether it would solve your problem.

In brief: It is possible

This iud most common skin side effect is acne.
However, there have been reports of hives, swelling of face and rashes. Discuss with your gynecologist the possibility of removing the iud, to see whether it would solve your problem.
Dr. Joram Seggev
Dr. Joram Seggev
Thank
Dr. Joy Jackson
Family Medicine

In brief: Typically

Typically allergic reactions are immediate, a delayed hypersensitivity (allergy) reaction usually occurs 3 - 7 days after exposure; therefore the likelihood of you having an allergic reaction to Mirena is slim. People who are allergic to levonorgestrel, or to any other progestins (norethindrone, desogestrel) should not use mirena.
Also Mirena may contain inactive ingredients which can cause allergic reactions; however like i stated previously this would have occurred a lot sooner. Since you have seen many doctors and have not found a cause you may consider having the Mirena removed and monitor for improvement. Best of luck.

In brief: Typically

Typically allergic reactions are immediate, a delayed hypersensitivity (allergy) reaction usually occurs 3 - 7 days after exposure; therefore the likelihood of you having an allergic reaction to Mirena is slim. People who are allergic to levonorgestrel, or to any other progestins (norethindrone, desogestrel) should not use mirena.
Also Mirena may contain inactive ingredients which can cause allergic reactions; however like i stated previously this would have occurred a lot sooner. Since you have seen many doctors and have not found a cause you may consider having the Mirena removed and monitor for improvement. Best of luck.
Dr. Joy Jackson
Dr. Joy Jackson
Thank
Get help from a real doctor now
Dr. Christopher Crosby
Board Certified, Dermatology
12 years in practice
93K people helped
Continue
108,000 doctors available
Read more answers from doctors